What could be wrong?
Our patient had DRESS syndrome (Drug Rash with eosinophilia and Systemic Symptoms)
Cutaneous reactions to drugs are considered severe in only 2% of hospitalized patients. The reactions include: AGEP( acute generalized exanthomatous pustulosis), DRESS, Stevens Johnson syndrome, and Toxic epidermal necrolysis. (TEN).
AGEP- Is the onset of small, sterile pustules 48-72 hrs after introduction of a drug. Fever is uncommon.
DRESS- often presents with liver involvement and eosinophilia of over 10% anywhere from 2-8 weeks after exposure to the offending agent. It usually presents with itching, fever and facial edema. All DRESS patients have liver involvement in several studies and 18% have kidney involvement. The maculopapular rash is not accompanied by epidermal detachment.
STEVENS JOHNSON SYNDROME- In SJS there are often mouth lesions and skin necrosis affecting less than 10% of the body surface area. There is detachment of the surface of the skin.
There are genetic associations between human leukocyte antigen (HLA) and drug hypersensitivity. HLA B 1502 is associated with tegretol induced Stevens-Johnson syndrome and is found in a higher proportion of people of Chinese descent.
HLA-B 1508 is associated with allopurinol induced Stevens Johnson syndrome. Stevens Johnson syndrome often involves the oral mucosa.
TEN-Toxic epidermal necrolysis is essentially a Stevens-Johnson syndrome involving more than 30% of the body surface area. It was first described by Debre in 1939 where it was known in French as l’erhthrodermie bulleuses avec epidermolyse.
In trying to differentiate between DRESS and SJS, the skin lesions are considered first since both conditions can have elevated eosinophils, fever, rash and elevated liver enzymes. The diagnosis of SJS is differentiated by the detachment of the surface of the skin which puts the patient at risk for sepsis. Our patient had a biopsy which did not show epidermal necrosis ( although he did have mouth lesions) so he was diagnosed as DRESS and treated with steroids. Vancomycin was the offending agent.
Choudhary S, McLeod M, Torchia D, Romanella P. Drug reaction with Eosinophilia and Systemic Symptoms. 2013 J Clin Aesthet Dermatol. Jun;6(6) PMID 23882307
Hung S, Chung W, Jee S. et al. Genetic susceptibility fo carbamazepine-induced cutaneous adverse drug reactions. Parmacogenet Genomics. 2006;16:297-306.
Jeung Y, Lee J, Oh M, Choi D, Lee B. Comparison of the casues and clinical features of drug rash with eosinophilia andsystemic symptoms and Stevens-Johnson syndrome. Allergy Asthma Immunol Res. 2010 Apr;2(2):123-6.
Casagranda A, SuppaM, Dehavay F, Mamol V. Overlapping DRESS and Stevens-Johnson Syndrome: Case Report and Review of the Literature. Cas Rep Dermatol. 2017 May-aug: 9(2):1-7.